Study examines opiate-dependent patient deaths

Study examines opiate-dependent patient deaths

A new study  has examined the high number of opiate-dependent patient deaths immediately after being transferred as well as after ending opioid substitution therapy.

King’s College London research published in Addiction today (28 November) investigates the clustering of deaths after the transfer of patients at the end of opioid substitution therapy (OST) to an alternative treatment provider.

 

Opiate drugs include heroin, morphine and many prescription medicines. During opioid substitution therapy a patient is given either methadone or buprenorphine as a replacement opiate which provides pharmacological stability (in a manner similar to nicotine replacement with patch or gum) to enable the patient to break free of their preceding reliance on illicit heroin and to support their wider recovery. Mortality rates are reduced significantly while patients are receiving OST treatment

 

Using the Clinical Records Interactive Search (CRIS), King’s College London researchers analysed patients' electronic health records in an anonymised format.

 

Mortality data was identified within a sample of 5,445 patients with opioid use disorder who had received OST treatment between 1 April 2008 and 31 December 2013 from a large mental healthcare provider in United Kingdom.

 

The researchers investigated the circumstances and distribution of the 332 deaths identified within the observation window with a specific focus on 103 patients who died from overdose after a planned discharge, drop-out and transfer between services.

 

The researchers observed what appears to be a higher concentration of fatal overdoses, within a month after a planned end of OST treatment and also high concentrations of fatal overdoses in the first month after a transfer between services, even when continuation of OST treatment was arranged.

 

Of 47 individuals who died from overdose after having been transferred between services, 9 died in the first 2 weeks and a further 5 died in the first month post-transfer. Of the 32 individuals who died from overdose after planned OST cessation, 5 died in the first 2 weeks and a further 4 died in the first month post discharge.

 

Dr Karolina M. Bogdanowicz,  Psychological Medicine and Integrated Care Clinical Academic Group, Institute of Psychiatry, Psychology & Neuroscience (IoPPN), King’s College London, said, ‘Our finding of a marked excess of overdose deaths in the period immediately after transfers of patients and their care despite planned continuation of OST treatment is new and unexpected.

 

'Little is known about the de-stabilisation that may accompany changes to service delivery. The present data did not allow us to ascertain the detail of what happened to patients after transfer. Consequently, we were not able to establish whether any failures had occurred during the period of transition itself, or whether any de-stabilisation occurred after a successful transition to the new care provider.

 

'These findings provide important insights into practice, the impact of service organisation (including service re-organisational changes) and the associated risks of overdose deaths.’

 

Professor Sir John Strang, National Addiction Centre, Institute of Psychiatry, Psychology & Neuroscience (IoPPN), King’s College London, said ‘This study urgently needs fuller exploration and replication. Further investigations should establish what happens to patients after transfer. Before any potential explanations are discussed with regard to the mechanisms behind excess deaths post transfer with continuation of OST, further investigations should focus on exploring these findings using extended data and inferential statistics, as well as service-user and service-provider consultations.

 

‘If these results are confirmed in subsequent studies, clinicians, care providers and commissioning bodies need to be aware of the marked excess of overdose deaths after transfers of patients and their care, even where continuation of OST is planned.

 

‘Any transfer of patients whether due to escalation of treatment, for example to an inpatient unit, or as part of successful recovery, to rehabilitation care, needs to be undertaken with caution.’

This study was supported by the Clinical Records Interactive Search (CRIS) system funded by the National Institute for Health Research (NIHR) Biomedical Research Centre at South London and Maudsley NHS Foundation Trust and King's College London; a joint infrastructure grant from Guy’s and St Thomas’ Charity and the Maudsley Charity and the National Addiction Centre, King’s College London.

Notes to editors

Excess overdose mortality immediately following transfer of patients and their care as well as after cessation of opioid substitution therapy Addiction 

Bogdanowicz, Stewart, Chang, Shetty, Khondoker, Day, Hayes and Strang.

 


Tags: NIHR - South London and Maudsley NHS Foundation Trust -

By NIHR Maudsley BRC at 28 Nov 2017, 09:23 AM


Back to Blog List